Alert archive / Illinois / Flash Flood Warnings in 2003

Flash Flood Warning 5, NWS Paducah, KY

April 29, 2003Union County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 29, 2003, 6:06 PM CDT for Union County, Illinois. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 6:06 PM CDT (23:06 UTC)
Expired
Apr 29, 2003, 8:00 PM CDT
In force
114 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Union County, IL

The radar

The Paducah radar (KPAH), 59 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.1 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
457 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 292311
FFWPAH
ILC181-300100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
606 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN SOUTHERN ILLINOIS

* UNTIL 800 PM CDT

* AT 601 PM CDT(601 PM EST)...DOPPLER RADAR INDICATED THAT A 
THUNDERSTORM HAS BEEN NEARLY STATIONARY FOR ALMOST AN HOUR BETWEEN 
COBDEN AND ANNA. RADAR ESTIMATES THAT AROUND 3 INCHES OF RAIN HAVE 
FALLEN OVER THE PAST HOUR IN THIS AREA.

* FLASH FLOODING IS POSSIBLE IN THE WARNED AREA. ALSO PERSONS LIVING 
NEAR THE CYPRESS CREEK AND CACHE RIVER EAST TOWARDS SARATOGA AND 
MOUNT PLEASANT MAY ALSO BE AFFECTED BY FLOOD WATERS AS THESE 
TRIBUTARIES RISE IN RESPONSE TO THE HEAVY RAINFALL UPSTREAM.

* LOCATIONS IMPACTED INCLUDE COBDEN

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

IF FLASH FLOODING IS OBSERVED OR IMMINENT...MOVE QUICKLY TO HIGHER
GROUND. NEVER DRIVE INTO AN AREA WHERE WATER COVERS THE ROAD.

LAT...LON 3755 8906 3743 8906 3746 8929 3754 8929

$$

DFS
1 follow-up statement
000 
WGUS73 KPAH 300020
FFSPAH
ILC181-300100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT TUE APR 29 2003

...FLASH FLOOD WARNING CONTINUES FOR UNION COUNTY UNTIL 800 PM CDT...

THE HEAVY RAIN PRODUCING THUNDERSTORMS WHICH PROMPTED THE WARNING 
HAS EXITED THE REGION. HOWEVER...ADDITIONAL LIGHT RAIN SHOWERS ARE 
POSSIBLE ACROSS THE WARNED AREA...AND RUN OFF FROM THE EARLIER 
STORMS WILL SLOW THE SPEED OF THE RECEDING WATER. THEREFORE...THE 
WARNING CONTINUES.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND.

$$

DFS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 12:48 PM CDT, 5 hours 18 minutes earlier.

Area forecast discussion, Apr 29, 12:48 PM CDT, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1248 PM CDT TUE APR 29 2003

FORECAST CHALLENGE IS TIMING OF PRECIP EVENTS

29/12Z UPPER AIR MAPS DEPICTED THE FOLLOWING.  THE REGION CONTINUES
TO BE AN AREA OF WEAK STEERING WINDS /30KTS/ AS THE SUB-TROPICAL JET
IS WELL TO OUR SOUTH OVER MEXICO AND THE NORTHERN BRANCH JET
EXTENDING FROM SOUTHERN CALIFORNIA NORTHEAST INTO THE UPPER
MISSISSIPPI VALLEY. THE 5H CHART SHOWED A WEAK SHORTWAVE TROUGH NEAR
THE ARKLATEX REGION WITH SOME MOISTURE AT THAT LEVEL JUST IN ADVANCE
OF THE FEATURE. AT 7H THE REGION WAS WELL EAST OF THE CAPPING
INVERSION BUT DRY AT THIS LEVEL. AT 85H A BAROCLINIC ZONE WAS
POSITIONED FROM NEBRASKA EAST INTO NORTHERN ILLINOIS. DEW PT
READINGS ACROSS THE AREA RANGED FROM AROUND +5 IN THE WEST TO +10 IN
THE EAST.

LOOKING AT SURFACE CONDITIONS AT 29/16Z SHOWED THE FOLLOWING. A VERY
WEAK SURFACE TROUGH WAS ACROSS THE CWA...PROBABLY LEFTOVERS FROM
YESTERDAY/LAST NIGHTS CONVECTION. THE TRUE SURFACE FRONT WAS
HIGHLIGHTED BEST BY THE PACKING OF ISODROSTHERMS FROM NORTHEAST
MISSOURI INTO CENTRAL OHIO. AN MCS WAS CHUGGING EASTWARD ALONG THIS
FEATURE AND THE COINCIDENT 85H BAROCLINIC ZONE ATTM. LAPS DATA ARE
SUGGESTING CURRENT LI-S ACROSS THE CWA IN THE -2 TO -5 RANGE WITH
THE GREATEST INSTABILITY IN THE SOUTHWEST. SURFACE BASED CAPE VALUES
WERE ALSO GREATEST IN THE SOUTHWEST WITH VALUES AROUND 1800 J/KG.
READINGS WERE NEAR ZERO ACROSS MY NORTHEAST.

GIVEN A LACK OF ANY SIGNIFICANT UPPER LEVEL SUPPORT...OR ANY
SIGNIFICANT SURFACE FORCING MECHANISM...BELIEVE CONVECTION TONIGHT
WILL BE LIMITED TO THE EARLY EVENING HOURS FOR ISOLATED DIURNAL
ACTIVITY. BEST CHANCES SHOULD BE IN THE SOUTHWEST WHERE INSTABILITY
PARAMETERS ARE ALREADY SUGGESTING AN UNSTABLE LOW LEVEL. ALSO THERE
MAY BE A LITTLE ADDED SUPPORT IN THIS AREA FROM WHAT MAY BE LEFT OF
THE SHORTWAVE TROUGH THAT WAS MOVING EAST ACROSS THE ARKLATEX AREA
THIS MORNING.  WILL KEEP MY NORTHEAST PRECIP-FREE AND GO WITH
ISOLATED IN BETWEEN. GIVEN CURRENT DEW POINT VALUES ACROSS THE
AREA...AND WITH WINDS STILL EXPECTED TO BE ON THE LIGHT SIDE...WILL
GO WITH LOWS TONIGHT RANGING FROM THE UPPER 50S NORTH TO LOWER 60S
SOUTH. ALSO DENSE FOG MAY BE A CONCERN ACROSS THE NORTH AGAIN. FOR
NOW WILL MENTION PATCHY DENSE FOG. WILL LET EVENING SHIFT ASSESS IF
THE NEED FOR AN ADVISORY EVOLVES. THE LIMITING FACTOR TONIGHT...AS
COMPARED TO LAST NIGHT...WILL BE SLIGHTLY STRONGER WINDS.

FOR WEDNESDAY THE 85H BAROCLINIC ZONE IS PROGGED TO HEAD EVEN
FARTHER NORTH OF THE AREA AND THE AXIS OF THE WARMER 7H AIR INCHES
OUR WAY. SO WILL GO WITH A DRY FORECAST ALL LOCATIONS WEDNESDAY WITH
LESS CLOUDS AND WARMER TEMPS THAN CURRENTLY FORECAST. MAV HAS BEEN
TOO PESSIMISTIC WITH CLOUD COVER THE PAST TWO RUNS.

WILL CONTINUE WITH RAIN-FREE CONDITIONS ON WEDNESDAY NIGHT. LOWS
SHOULD BE A LITTLE WARMER AS DEW POINTS INCREASE AND CLOUD COVER MAY
BE ON THE INCREASE IN ADVANCE OF THURSDAY/S SYSTEM.

THURSDAY INTO EARLY FRIDAY STILL LOOK ON TRACK FOR OUR NEXT
SIGNIFICANT TSRA/SHRA EVENT. WILL KEEP CONFIGURATION OF TIMING AND
POPS CLOSE TO CURRENT WORDING.

FROM FRIDAY AFTERNOON INTO THE DAYTIME HOURS SUNDAY...WILL CONTINUE
WITH PRECIP-FREE CONDITION AND HIGHS AND LOWS SIMILAR TO CURRENT
FORECAST. SUNDAY NIGHT INTO EARLY TUESDAY MORNING LOOK TO BE THE
FOCUS FOR ANOTHER EPISODE OF SHRA/TSRA. WILL END PRECIP AS SHRA IN
THE EAST IN THE FORENOON ON TUESDAY.

.PAH...NONE.

DFS
Hazardous weather outlook, Apr 29, 1:10 PM CDT, 4 hours 56 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
110 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND THE
PURCHASE AREA OF WESTERN KENTUCKY.  WEAK BOUNDARIES LEFT BEHIND FROM
YESTERDAYS STORMS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON IN THE OUTLOOK AREA.  MODERATE INSTABILITY SHOULD BE
SUFFICIENT TO ALLOW FOR A FEW ISOLATED SEVERE THUNDERSTORMS...WITH
THE THREAT BEING GREATEST ACROSS SOUTHEAST MISSOURI NEARER TO THE
GREATEST INSTABILITY.  LARGE HAIL WILL BE THE PRIMARY THREAT...BUT A
FEW DAMAGING WIND EVENTS CANNOT BE RULED OUT.

THE THUNDERSTORMS WILL MOVE RELATIVELY SLOWLY TO THE EAST...AND
SHOULD WEAKEN TOWARD SUNSET.  ANY THUNDERSTORMS THAT REACH THE
EVANSVILLE TRI STATE AREA OR THE LAKES AND PENNRILE REGIONS OF
WESTERN KENTUCKY LATE THIS AFTERNOON OR EARLY THIS EVENING...SHOULD
BE BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY EVENING FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND
WEST KENTUCKY. AFTER THURSDAY EVENING...MONDAY OF NEXT WEEK WILL
HAVE THE GREATEST POTENTIAL FOR THUNDERSTORMS AND POSSIBLE SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED BY 3 PM CDT THIS AFTERNOON
ACROSS THE OUTLOOK AREA.

In the hours before

Local storm report, Apr 29, 3:45 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    2W SILVER LAKE            MO   1.75 INCH HAIL
04/29/03   PERRY                          REPORTED BY EMA
Local storm report, Apr 29, 3:54 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0354 PM    SILVER LAKE               MO   1.00 INCH HAIL
04/29/03   PERRY                          REPORTED BY FIRE
                                          DEPARTMENT
Local storm report, Apr 29, 4:37 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    SILVER LAKE               MO   0.75 INCH HAIL
04/29/03   PERRY                          REPORTED BY EM2

0434 PM    SILVER LAKE               MO   WIND DAMAGE
04/29/03   PERRY                          LARGE LIMBS DOWN.
                                          REPORTED BY EM2
Local storm report, Apr 29, 5:18 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0514 PM    COBDEN                    IL   1.00 INCH HAIL
04/29/03   UNION

0542 PM    COBDEN                    IL   1.25 INCH HAIL
04/29/03   UNION                          HAIL COVERED THE GROUND
                                          IN SOME PLACES. REPORTED
                                          BY TRAINED SPOTTERS.
Local storm report, Apr 29, 5:45 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    COBDEN                    IL   1.25 INCH HAIL
04/29/03   UNION                          HAIL COVERED THE GROUND
                                          IN SOME PLACES. REPORTED
                                          BY TRAINED SPOTTERS.
Local storm report, Apr 29, 5:59 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    2W POCAHONTAS             MO   1.75 INCH HAIL
04/29/03   CAPE GIRARDEAU                 ON I-55 NEAR POCAHONTAS
                                          AND OAK RIDGE EXIT.
                                          REPORTED BY TRAINED
                                          SPOTTERS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:08 PM CDTSevere Thunderstorm WarningPAHUnion37 min
Apr 29, 5:46 PM CDTSevere Thunderstorm WarningPAHUnion44 min
Apr 29, 6:31 PM CDTSevere Thunderstorm WarningPAHUnion44 min
Apr 29, 6:40 PM CDTSevere Thunderstorm WarningPAHMassac50 min

Nearby

Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.